Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 26, NWS Albuquerque, NM

September 4, 202113 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Sep 4, 2021, 11:06 AM MDT for 13 counties in New Mexico. It took effect at Sep 4, 2021, 1:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2021, 11:06 AM MDT (17:06 UTC)
In effect from
Sep 4, 2021, 1:00 PM MDT
Expired
Sep 5, 2021, 1:36 AM MDT
In force
13 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Chaves County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Lincoln County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Cannon AFB radar (KFDX), 138 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS65 KABQ 041706
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
1106 AM MDT Sat Sep 4 2021

NMZ222>226-233>240-050115-
/O.NEW.KABQ.FF.A.0026.210904T1900Z-210905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Guadalupe County-Quay
County-Curry County-Roosevelt County-De Baca County-Chaves County
Plains-Eastern Lincoln County-Southwest Chaves County-
1106 AM MDT Sat Sep 4 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central, east central, and 
  southeast New Mexico, including the following areas, in central 
  New Mexico, Central Highlands, Eastern Lincoln County, Estancia 
  Valley, South Central Highlands, South Central Mountains and Upper 
  Tularosa Valley. In east central New Mexico, Curry County, De Baca 
  County, Guadalupe County, Quay County and Roosevelt County. In 
  southeast New Mexico, Chaves County Plains and Southwest Chaves 
  County.

* Through late tonight.

* Scattered to numerous showers and thunderstorms are expected to 
  develop over the higher terrain and then spread into the lower 
  elevations this evening. Some of the activity will persist during 
  the overnight hours. Slow and erratic storm motion will generate 
  heavy rainfall. The risk for flash flooding will be elevated for 
  recent burn scars, steep terrain, urban drainages and low lying 
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
2 follow-up statements
010 
WGUS65 KABQ 050112
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
712 PM MDT Sat Sep 4 2021

NMZ222>226-233>240-051000-
/O.CON.KABQ.FF.A.0026.000000T0000Z-210905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Guadalupe County-Quay
County-Curry County-Roosevelt County-De Baca County-Chaves County
Plains-Eastern Lincoln County-Southwest Chaves County-
712 PM MDT Sat Sep 4 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM MDT SUNDAY...

The Flash Flood Watch continues for

* Portions of central, east central, and southeast New Mexico, 
  including the following areas, in central New Mexico, Central 
  Highlands, Eastern Lincoln County, Estancia Valley, South Central 
  Highlands, South Central Mountains and Upper Tularosa Valley. In 
  east central New Mexico, Curry County, De Baca County, Guadalupe 
  County, Quay County and Roosevelt County. In southeast New Mexico, 
  Chaves County Plains and Southwest Chaves County.

* Until 4 AM MDT Sunday.

* Scattered to numerous showers and thunderstorms are expected to 
  continue this evening. Some of the activity will persist during 
  the overnight hours. Slow and erratic storm motion will generate 
  heavy rainfall. The risk for flash flooding will be elevated for 
  recent burn scars, steep terrain, urban drainages and low lying 
  areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

15
758 
WGUS65 KABQ 050736
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
136 AM MDT Sun Sep 5 2021

NMZ222>226-233>240-050845-
/O.CAN.KABQ.FF.A.0026.000000T0000Z-210905T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estancia Valley-Central Highlands-South Central Highlands-Upper
Tularosa Valley-South Central Mountains-Guadalupe County-Quay
County-Curry County-Roosevelt County-De Baca County-Chaves County
Plains-Eastern Lincoln County-Southwest Chaves County-
136 AM MDT Sun Sep 5 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central, east central, and 
southeast New Mexico, including the following areas, in central New 
Mexico, Central Highlands, Eastern Lincoln County, Estancia Valley, 
South Central Highlands, South Central Mountains and Upper Tularosa 
Valley. In east central New Mexico, Curry County, De Baca County, 
Guadalupe County, Quay County and Roosevelt County. In southeast New 
Mexico, Chaves County Plains and Southwest Chaves County. has been 
cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

$$

33

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 4, 6:01 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 6:01 AM MDT, 5 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
601 AM MDT Sat Sep 4 2021

.AVIATION...
12Z TAF CYCLE
An active 24 hours is already taking shape across the area. SHRA/TS
will continue expanding in coverage as a back door cold front moves
southwest thru eastern NM. The heavier activity will be capable of
producing strong outflow winds, hail, frequent lightning strikes,
and heavy rain w/ brief MVFR vsby restrictions. Favored areas for
impacts today will extend from the Gila region ENE across the RGV
into eastern NM. Storms are then likely to organize into a large
area of moderate to heavy rain tonight over eastern NM w/ widespread
low cigs and patchy fog by sunrise Sunday.

Guyer

&&

.PREV DISCUSSION...318 AM MDT Sat Sep 4 2021...
.SYNOPSIS...
Scattered to numerous showers and thunderstorms are expected today
and tonight mainly along and east of the continental divide. Some
storms will produce locally heavy rainfall with a risk of localized
flash flooding, especially along and east of the central mountain
chain. Storms will return Sunday to the same areas, when locally
heavy rain will again be possible from the south central mountains to
the Caprock of east central New Mexico. Dry air will filter over
northern and central New Mexico from the north during the coming work
week, when high temperatures will climb well above normal across
northern parts of the state.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
An active 24 hours is expected as several favorable influences come
together over the area. A well-defined theta-e ridge axis stretches
from southwest to northeast across central NM. Scattered showers and
a few storms have persisted all night within Socorro, Lincoln, and
Torrance counties. Meanwhile, a moist back door cold front is moving
southwest thru eastern NM w/ low cigs in its wake. The deep moisture
plume over the region will begin stretching from west to east as a
weak easterly wave passes thru northern Chihuahua and an upper level
trough passes thru the northern Rockies. PW values near 1.1" across
central NM w/ slow storm motion will lead to locally heavy rainfall
today. Models continue to develop scattered to numerous SHRA/TS from
the central mt chain into the eastern plains this afternoon. This
activity grows upscale into a large area of moderate to heavy rain
over eastern NM tonight. Most of the area has seen a break from any
heavy precip the past few days so the flash flood threat will remain
isolated to areas around the Sacramento/Capitan Mts. Widespread low
cigs are likely over eastern NM as precip tapers off thru sunrise
Sunday.

The unseasonably strong H5 high center is forecast to nose into the
Four Corners region by Sunday. Subsidence and drier air w/ the upper
high will force the greatest precip chances south of I-40 on Sunday
afternoon. Temps will trend warmer over western NM but remain below
normal over the east w/ clouds and abundant low level moisture still
in place. Several models indicate storms w/ heavy rainfall possible
again for the Sacramento/Capitan Mts west toward the Gila region
late Sunday.

Guyer

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
A broad high pressure system centered over NV Monday will migrate
eastward over UT Tuesday, over the CO/NM border Wednesday and
Thursday, then over TX/OK Friday. It will steer drier air over the
state and cause temperatures to warm until Wednesday, when highs will
briefly fall a few degrees in the wake of a backdoor front that will
actually cross on Tuesday. The chance for showers and thunderstorms
will dwindle as the drier air sets in, but enough moisture may
linger over the southern tier of mountains on Monday for some cells
to develop there. Once the high is east of NM, modest subtropical
moisture will begin to stream northward and northeastward over
western and north central areas, where the chance for showers and
thunderstorms will begin to increase on Friday.

44

&&

.FIRE WEATHER...
Scattered to numerous showers and storms today will give way to a
large area of rain over eastern NM tonight. Isolated to scattered
storms are still expected from the I-40 corridor southward Sunday
and Monday, but with smaller footprints of heavy rainfall. High
pressure will build east into NM thru the rest of next week with
much warmer and drier conditions. Haines indices will be moderate to
high over much of the state with this unseasonably strong area of
high pressure. Vent rates will be poor to fair in most areas with
mostly light winds.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 4, 4:03 AM MDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
403 AM MDT Sat Sep 4 2021

NMZ201>241-051000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
403 AM MDT Sat Sep 4 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Some thunderstorms will be capable of locally heavy rainfall along
and east of the central mountain chain today and tonight, and to a
lesser extent over the lower Rio Grande Valley and southwest
mountains. A few strong thunderstorms will also be possible east of
the central mountain chain this afternoon and evening with hail up to
the size of pennies, wind gusts near 50 mph, and frequent cloud-to-
ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk of locally heavy rainfall will return on Sunday mainly from
the south central mountains northeastward across the Caprock, where a
few strong storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:36 PM MDTSpecial Weather StatementABQChaves24 min
Sep 3, 6:48 PM MDTSpecial Weather StatementABQUnion27 min
Sep 3, 7:15 PM MDTSpecial Weather StatementABQUnion30 min
Sep 4, 1:55 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Sep 4, 2:32 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Roosevelt3 hr
Sep 4, 2:41 PM MDTSpecial Weather StatementABQSan Miguel34 min
Sep 4, 2:50 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Sep 4, 4:11 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt2 hr
Sep 4, 4:34 PM MDTAreal Flood AdvisoryABQChaves, Lincoln116 min
Sep 4, 5:18 PM MDTAreal Flood AdvisoryABQCatron, Socorro117 min
Sep 4, 5:26 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Sep 4, 5:38 PM MDTAreal Flood AdvisoryABQChaves112 min
Sep 4, 5:38 PM MDTFlash Flood WarningABQChaves3 hr
Sep 4, 5:53 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Sep 4, 5:56 PM MDTSpecial Weather StatementABQ34 min

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.